Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How can nurses help patients sleep better on a hospital ward at night?

  1. AGroup care and observations so patients are disturbed less often
  2. BGive every patient a sleeping tablet
  3. CKeep the main lights on so staff can see clearly
  4. DDo routine tasks such as bed changes at midnight while it is quiet
2.Nursing fundamentalsHard

Which group of signs suggests a patient may be in the last days of life?

  1. AChanges in breathing pattern, cool mottled skin and reduced intake
  2. BRising appetite and increasing alertness
  3. CBetter mobility and more energy
  4. DA rising urine output and warm hands
3.Clinical nursingMedium

A patient started on an ACE inhibitor develops a persistent dry cough. What is the likely cause?

  1. APulmonary embolism
  2. BAsthma caused by a beta-blocker
  3. CA recognised side effect of the ACE inhibitor
  4. DAn allergic reaction to a recently given penicillin
4.Clinical nursingHard

A nurse teaches a patient with heart failure about self-care. Which statement shows a need for further teaching?

  1. A"I will report it if I need more pillows to sleep."
  2. B"I will take my water tablet in the morning."
  3. C"I will weigh myself each morning after passing urine."
  4. D"I only need to weigh myself once a month."
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 63 mmHg (8.4 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 63 mmHg (8.4 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 42 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 42 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, says inappropriate, random words and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 98% on room air, blood pressure 84/50 mmHg, pulse 76/min, alert, temperature 38.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 98%airSBP 84HR 76AT 38.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL30 kcal/kg/day? mL/h88 kg24 h/day

Practice exercise (made-up values, not clinical guidance). An 88 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

88 kg30 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
12.5 kgdextrose 5%50 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 12.5 kg receives 5% dextrose at 50 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

12.5 kg5%50 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionsinus tachycardianormal sinus rhythmsupraventricular tachycardia (SVT)

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2sinus tachycardia
  3. 3normal sinus rhythm
  4. 4supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)third-degree (complete) AV blockjunctional rhythmfirst-degree AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2third-degree (complete) AV block
  3. 3junctional rhythm
  4. 4first-degree AV block
13.Prioritization & delegationMedium

A patient reports pain of 8/10. Before giving the prescribed as-needed analgesic, what does the nurse do first?

  1. AAssess the location, character and onset of the pain and the vital signs
  2. BTell the patient to wait until the next scheduled dose is due in two hours
  3. CAsk the nursing assistant to reposition the patient
  4. DGive the strongest analgesic on the chart straight away
14.Prioritization & delegationHard

A patient with known abdominal aortic aneurysm suddenly has severe back pain, a pulsing mass in the abdomen and a falling blood pressure. What should the nurse do?

  1. ACall for emergency help at once and prepare for urgent surgery
  2. BEncourage the patient to walk to ease the back pain
  3. CPalpate the mass firmly to check its size and spread
  4. DGive an oral analgesic and reassess the patient in about one hour
15.Infection control & patient safetyMedium

What should a nurse do after an accidental splash of a patient’s blood into the eyes?

  1. ARinse the eyes at once with plenty of water or saline, then report
  2. BApply antibiotic eye drops and tell no one
  3. CRub the eyes gently with a clean, dry tissue to remove the blood first
  4. DFinish the procedure, then report it the next day
16.Infection control & patient safetyHard

During flu season, a nurse wakes up with fever, cough and muscle aches. What is the best action?

  1. AGo to work but wear a surgical mask for the whole shift
  2. BStay home and inform the employer according to the illness policy
  3. CGo to work but avoid caring for patients who have weak immune systems
  4. DTake an antipyretic so the fever does not show at work
17.Lab values & electrolytesMedium

How should a patient collect a clean-catch midstream urine sample?

  1. AFill the cup completely, then add tap water if there is not enough
  2. BClean the area, start voiding into the toilet, then catch the middle part
  3. CCollect urine from the toilet bowl after voiding into the toilet
  4. DCollect the very first urine of the stream directly in the sterile cup
18.Lab values & electrolytesHard

A nursing student has a positive interferon-gamma release assay (IGRA) for tuberculosis, no symptoms and a normal chest X-ray. What does this most likely mean?

  1. APast BCG vaccination only, with no infection
  2. BLatent TB infection, which is not contagious
  3. CA false result, as the test does not detect TB
  4. DActive pulmonary TB, which is contagious

3Solutions

1.Nursing fundamentals

Answer: A · Group care and observations so patients are disturbed less often

Why this is the answer

Clustering care, dimming lights, reducing noise and offering eye masks or earplugs improve sleep. Sedatives carry risks and are not routine.

Answer

A · Group care and observations so patients are disturbed less often
2.Nursing fundamentals

Answer: A · Changes in breathing pattern, cool mottled skin and reduced intake

Why this is the answer

As death approaches, breathing may become irregular or noisy, the skin may become cool and mottled, and people eat and drink less and sleep more. Comfort, mouth care and family support become the focus.

Answer

A · Changes in breathing pattern, cool mottled skin and reduced intake
3.Clinical nursing

Answer: C · A recognised side effect of the ACE inhibitor

Why this is the answer

Dry cough is a common side effect of ACE inhibitors such as ramipril. An angiotensin II receptor blocker is often substituted.

Answer

C · A recognised side effect of the ACE inhibitor
4.Clinical nursing

Answer: D · "I only need to weigh myself once a month."

Why this is the answer

Daily weights at the same time with the same scales detect fluid retention early. A rapid gain, worsening breathlessness or needing more pillows should be reported.

Answer

D · "I only need to weigh myself once a month."
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 26.3 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|63 − 40| = 23 mmHg → 2.3 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·2.3 = 26.3 mmol/L

Answer

HCO₃⁻ = 26.3 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 50.4 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·42 + 21 = 50.4 mmHg

Answer

PaCO₂ = 50.4 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: says inappropriate, random words → 3
M: moves a hand to the site of pressure (localises) → 5

Add

GCS = 3 + 3 + 5 = 11

Severity

GCS 11 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 98% → 0
on air → 0
SBP 84 mmHg → 3
HR 76/min → 0
alert (A) → 0
T 38.1 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: R = 73 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·88 = 2640 kcal/day

Daily volume

V = 2640/1.5 = 1760 mL/day

Pump rate

R = 1760/24 = 73.33 ≈ 73 mL/h

Answer

R = 73 mL/h
10.Enteral & parenteral nutrition calculations

Answer: GIR = 3.33 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

5% = 50 mg/mL

Dextrose per minute

50·50/60 = 41.67 mg/min

Per kilogram

GIR = 41.67/12.5 = 3.333 ≈ 3.33 mg/kg/min

Answer

GIR = 3.33 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: sinus tachycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 12 small boxes, 1500 ÷ 12 ≈ 125 per minute.
2. Rhythm: regular, every R–R is 0.48 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

sinus tachycardia

Answer

sinus tachycardia
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 41 small boxes, 1500 ÷ 41 ≈ 37 per minute.
2. Rhythm: R–R regular (1.64 s) and P–P regular (0.64 s), but the two are independent.
3. P waves: upright and regular at 94 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · Assess the location, character and onset of the pain and the vital signs

Why this is the answer

Assessment comes first, because severe pain may be a sign of a new complication such as bleeding or a heart attack. The assessment also guides which analgesic is appropriate.

Answer

A · Assess the location, character and onset of the pain and the vital signs
14.Prioritization & delegation

Answer: A · Call for emergency help at once and prepare for urgent surgery

Why this is the answer

Sudden severe back or abdominal pain with hypotension in a patient with an aneurysm suggests rupture, which is fatal without urgent surgery. The mass should not be palpated firmly.

Answer

A · Call for emergency help at once and prepare for urgent surgery
15.Infection control & patient safety

Answer: A · Rinse the eyes at once with plenty of water or saline, then report

Why this is the answer

Mucous membranes are rinsed straight away with plenty of water or saline, for example at an eyewash station. The exposure is reported immediately so the risk can be assessed and post-exposure treatment considered.

Answer

A · Rinse the eyes at once with plenty of water or saline, then report
16.Infection control & patient safety

Answer: B · Stay home and inform the employer according to the illness policy

Why this is the answer

Health care workers with signs of influenza should not work, because they can infect patients and colleagues. They follow the employer’s policy on when they may return.

Answer

B · Stay home and inform the employer according to the illness policy
17.Lab values & electrolytes

Answer: B · Clean the area, start voiding into the toilet, then catch the middle part

Why this is the answer

Cleaning the urethral area and discarding the first part of the stream reduce contamination from skin and urethral bacteria. The inside of the sterile container must not be touched, and the sample should reach the laboratory promptly.Checked against: Clean catch urine sample · MedlinePlus (NIH) (2024)

Answer

B · Clean the area, start voiding into the toilet, then catch the middle part
18.Lab values & electrolytes

Answer: B · Latent TB infection, which is not contagious

Why this is the answer

A positive IGRA with no symptoms and a normal chest X-ray indicates latent TB infection, which cannot spread to others. Treatment of latent TB is often offered to prevent later active disease. The IGRA is much less likely than the skin test to give a false-positive result after BCG vaccination.Checked against: Tuberculosis Screening · MedlinePlus (NIH) (2026); PPD skin test · MedlinePlus (NIH) (2025)

Answer

B · Latent TB infection, which is not contagious

ExamProblems · examproblems.com/courses/nursing-fundamentals